Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 25, 2020, 2:57 PM EDT for Delaware County, New York. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2020, 2:57 PM EDT (18:57 UTC)
- Expired
- Aug 25, 2020, 3:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Delaware County, NY
The radar
The Albany radar (KENX), 61 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 2:59 PM EDT | TSTM WND DMG | 1 Sse Bovina, NY | TREES AND WIRES REPORTED DOWN ON ROUTE 6 IN BOVINA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 1:21 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
343
WUUS51 KBGM 251857
SVRBGM
NYC025-251930-
/O.NEW.KBGM.SV.W.0101.200825T1857Z-200825T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
257 PM EDT Tue Aug 25 2020
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Northeastern Delaware County in central New York...
* Until 330 PM EDT.
* At 257 PM EDT, a severe thunderstorm was located near Bovina
Center, or 12 miles east of Delhi, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Roxbury, Andes, Margaretville, Hobart, Fleischmanns, Arkville,
Bovina Center, Dunraven, Wolf Hollow and Halcottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4215 7450 4215 7453 4212 7456 4207 7468
4220 7489 4238 7466 4227 7448 4220 7453
4217 7446 4217 7447
TIME...MOT...LOC 1857Z 310DEG 39KT 4225 7468
HAIL...1.00IN
WIND...60MPH
$$
BJG1 follow-up statement
305
WWUS51 KBGM 251923
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
323 PM EDT Tue Aug 25 2020
NYC025-251933-
/O.EXP.KBGM.SV.W.0101.000000T0000Z-200825T1930Z/
Delaware NY-
323 PM EDT Tue Aug 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DELAWARE COUNTY
WILL EXPIRE AT 330 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.
LAT...LON 4215 7450 4215 7453 4212 7456 4207 7468
4220 7489 4238 7466 4227 7448 4220 7453
4217 7446 4217 7447
TIME...MOT...LOC 1923Z 310DEG 39KT 4208 7441
$$
BJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:33 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 25, 1:33 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 133 PM EDT Tue Aug 25 2020 .SYNOPSIS... A cold front passes with scattered fast-moving thunderstorms this afternoon, producing gusty winds, hail and brief downpours. High pressure tonight through Wednesday will briefly bring cooler and quiet weather, but things will turn active for the rest of this week with multiple rounds of showers and thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... 1235 PM Update... A line of showers and thunderstorms is now forming along the NY Thruway corridor west of Utica over to Auburn and Geneva as expected. Additional storms will fire out ahead of this line over the next few hours. SPC is considering a severe thunderstorm watch for portions of our area. As expected MLCAPE is now up to 1500 J/Kg and effective layer shear around 40 kts. DCAPE is high, between 800-1000 J/kg across the Twin Tiers down into NE PA, so this area likely has the highest potential for gusty or even damaging winds 1030 AM Update... Pre-frontal trough moved through early this morning, bringing drier mid level air behind it. Latest GOES East visible satellite shows clear skies from I-88/I-86/RTE 17 south and east into NE PA. This is allowing for increase solar radiation and daytime heating. Low level moisture is still present (SFC Tds in the upper 60s), out ahead of the main cold front, which is crossing the Niagara Frontier region at this time. MLCAPE is rising, and should be around 1000-1500 J/Kg for a few hours just ahead of the front. DCAPE will be 700-900 J/Kg and in conjunction with the dry mid layer, should certainly support some gusty to damaging winds with the storms as they develop. Effective layer shear looks to be around 35-45 kts, unidirectional from the NW. There will be plenty of CAPE in the hail growth layer, but also a lot of dry air; however if strong enough updrafts form we could certainly see some large hail as well. Freezing level is around 12k ft agl, and the -20C level is around 22k ft agl. Based on the latest CAMs, expect a ling of showers and t'storms to be developing and moving in the Finger Lakes region by 12-1 PM...after this scattered t'storms, and some embedded small linear clusters to develop across the southern Finger Lakes, southern tier and NE PA. These storms will move quickly off to the SE, and should mainly be out of our CWA by 5-6 PM. Outside of the shower and t'storm activity it will be partly sunny today, and gradually turning less humid by late afternoon and early evening. Warm, with highs in the upper 70s to mid-80s for CNY, with mid to upper 80s in NE PA. 215 AM Update... Main concern in the near term centers around the prospect for scattered fast-moving thunderstorms which could contain damaging wind gusts, including an initial batch already inbound first thing this morning. The Storm Prediction Center maintains a slight risk for severe thunderstorms due to this potential, especially our central to southern zones. There are a few factors that make this situation tricky today in terms of forecasting and communicating. First of all, a pre- frontal trough will very quickly send a line of convection through the area first thing this morning - many spots prior to dawn - especially Central New York but perhaps getting into the Northern Tier of Pennsylvania. Isolated strong gusts could occur with those cells. This wave will remove deeper moisture for daytime, which will limit coverage of any newly developing convection. That leads to the second point; the cold front itself will then drop through the area late morning to mid afternoon, with significant unidirectional northwesterly shear of 40-50 knots at 6km. This along with drier air in the column will promote mixing down of possibly damaging wind gusts with storms that develop along the front. Isolated large hail cannot totally be ruled out, but the wind threat is much larger. The communication issue, is that many locations will be missed by that second batch of thunderstorms since cells will have large gaps between them. Warm and humid conditions up to midday, will become breezy and less humid as dewpoints begin to drop with the passing of the cold front. The northwesterly winds this afternoon, even away from thunderstorms, will easily frequently gust to around 25 mph. Highs will be in the upper 70s-lower 80s in Central New York due to earlier timing of the front and convection; mostly mid to upper 80s in Northeast Pennsylvania. Cold air advection occurs tonight as high pressure builds in, then passes over the area on Wednesday. Most locations get down into the 50s tonight; perhaps even some upper 40s in the northeastern parts of the area. Then for Wednesday, some really fresh air as well as a decent amount of sun, though high thin clouds will start to move in during the afternoon. Highs will be only upper 60s-upper 70s in Central New York, and lower 70s to near 80 in Northeast Pennsylvania. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... 300 am update... Wednesday night, the surface high shifts eastward and low pressure begins to track through Ontario and into Quebec. This will drag a warm front northward through the area, touching off our next chances for rain Wednesday night. Chances for showers and thunderstorms continue Thursday as the atmosphere destabilizes as strong upper level flow edges in ahead of a weak cold front. Strong to severe storms will be possible. A few showers and rumbles of thunder may linger Thursday night, but a brief break in activity is looking more than likely with a hint at some ridging at the surface. Otherwise, temperatures during the short term will be warmer, starting generally in the 50s Thursday, then reaching highs in the 80s and even to near 90 in our usual warmer spots before falling back to overnight lows in the 60s. && .LONG TERM /FRIDAY THROUGH MONDAY/... 300 am update... Friday and Saturday are looking active, with a shift to southwesterly flow as the weak surface ridge moves eastward and a trough digging into the Great Lakes. This will help to advect in more heat and moisture - with indications still for the flow to phase somewhat with the incoming tropical system in the Gulf and bring in a longer period of rain and thunderstorms for Friday. This will continue for much of Saturday as the low pressure system moves through. This will definitely be something we will want to monitor, as such a long duration rain event would be problemtic especially considering that the earlier forecast periods also feature some wet weather. Rain largely wraps up Saturday evening as cooler, drier air works in. Some stray lake effect rain showers cannot be ruled out Sunday, but much of Sunday and Monday should stay dry with high pressure in control. Temperatures will be cooler, peaking in the 70s with overnight lows in the upper 40s and lower 50s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Showers and thunderstorms are forming along the cold front that is sagging south through Central NY. The front has already passed SYR and RME with the chance of seeing thunderstorms are over. Showers coming off of lake Ontario may cause some MVFR conditions until 21Z. ITH has thunderstorms passing very close to the airport, with dry air filtering in after 20Z ending the chance for restrictions. The showers and thunderstorms are moving fast and pass through ELM and BGM between 1830z and 20z before reaching AVP after 20z. If the storms hold together, thunderstorms may have to be amended to AVP in the next few hours. Tonight, cooler, drier air mixes in from the north and with winds expected to stay elevated, fog is not expected to form with VFR conditions tonight into tomorrow morning. Outlook... Wednesday night... Warm front moves into the region bringing rain showers with restrictions possible. Thursday through Saturday...Busy pattern with multiple waves causing occasional showers-thunderstorms and restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...MJM/MDP SHORT TERM...HLC LONG TERM...HLC AVIATION...AJG
Hazardous weather outlook, Aug 25, 3:58 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 358 AM EDT Tue Aug 25 2020 NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-260800- Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 358 AM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. ...GUSTY SEVERE THUNDERSTORMS POSSIBLE TODAY... There is a slight risk for severe thunderstorms today. Some storms will be in the area early in the morning, but the main period of concern for severe weather will be late morning to mid afternoon. While thunderstorms will be scattered, with many locations being missed, the cells will be fast-moving with potentially damaging wind gusts and isolated large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be a slight risk for severe thunderstorms again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-015>018-036-037-260800- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 358 AM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH MID DAY... Thunderstorms will pass through early this morning with strong wind gusts possible. Then, a cold front will pass through late morning to early afternoon, potentially with isolated severe thunderstorms. There will not be many cells, but they will be fast-moving and could contain locally damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be a slight risk for severe thunderstorms again late Wednesday night through especially Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Aug 25, 1:34 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
134 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM TSTM WND DMG 1 SSE WEST GROTON 42.59N 76.44W
08/25/2020 TOMPKINS NY FIRE DEPT/RESCUE
TREES AND WIRES DOWN ALONG COBB STREET.
&&
BJGLocal storm report, Aug 25, 1:55 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM TSTM WND DMG DRYDEN 42.48N 76.30W
08/25/2020 TOMPKINS NY FIRE DEPT/RESCUE
WIRES DOWN AT FERGUSON AND SOUTH STREETS.
&&
BJGSpecial weather statement, Aug 25, 1:55 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
155 PM EDT Tue Aug 25 2020
NYZ044>046-057-251900-
Otsego NY-Chenango NY-Cortland NY-Delaware NY-
155 PM EDT Tue Aug 25 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL OTSEGO...
NORTHEASTERN DELAWARE...EAST CENTRAL CORTLAND AND NORTHERN CHENANGO
COUNTIES UNTIL 300 PM EDT...
At 155 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pittsfield to near North Norwich to near
Taylor. Movement was southeast at 40 mph.
Small hail and winds in excess of 40 mph will be possible with these
storms.
Locations impacted include...
Oneonta, Norwich, Davenport, Guilford, Worcester, Hartwick, Maryland,
Westville, Plymouth and North Norwich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.
LAT...LON 4237 7554 4249 7578 4254 7608 4269 7592
4272 7574 4268 7513 4266 7464 4262 7463
4252 7471 4244 7463 4241 7459 4238 7458
TIME...MOT...LOC 1755Z 293DEG 35KT 4265 7518 4265 7555 4267 7592
MJMLocal storm report, Aug 25, 2:20 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 2 NW ONEONTA 42.48N 75.10W
08/25/2020 M1.00 INCH OTSEGO NY TRAINED SPOTTER
&&
MPKLocal storm report, Aug 25, 2:27 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
227 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG NANTICOKE 42.29N 76.07W
08/25/2020 BROOME NY FIRE DEPT/RESCUE
TREE DOWN ACROSS ROAD AT CALDWELL HILLS ROAD AND
TREIBER RIAD
&&
MPKLocal storm report, Aug 25, 2:41 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
241 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM LIGHTNING DAVENPORT 42.47N 74.85W
08/25/2020 DELAWARE NY 911 CALL CENTER
CAR WAS STRUCK BY LIGHTNING AND IT RESULTED IN A HOUSE
FIRE.
&&
MPKThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:40 AM EDT | Special Weather Statement | BGM | Cayuga, Oneida, Onondaga, Seneca, Steuben, Yates | 65 min |
| Aug 25, 4:44 AM EDT | Special Weather Statement | BGM | Cortland, Madison, Oneida | 46 min |
| Aug 25, 5:07 AM EDT | Special Weather Statement | BGM | Chemung, Steuben, Tioga, Tompkins | 38 min |
| Aug 25, 5:30 AM EDT | Special Weather Statement | BGM | Otsego | 45 min |
| Aug 25, 6:14 AM EDT | Special Weather Statement | BGM | Delaware | 46 min |
| Aug 25, 12:34 PM EDT | Special Weather Statement | BGM | Onondaga, Seneca | 41 min |
| Aug 25, 1:08 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Seneca, Tompkins | 52 min |
| Aug 25, 1:17 PM EDT | Special Weather Statement | BGM | Chenango | 43 min |
| Aug 25, 1:49 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 41 min |
| Aug 25, 1:55 PM EDT | Special Weather Statement | BGM | Chenango, Otsego | 65 min |
| Aug 25, 2:15 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 45 min |
| Aug 25, 2:29 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware | 61 min |
| Aug 25, 3:10 PM EDT | Special Weather Statement | BGM | Sullivan | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.